Idiosyncratic reaction after injection of polyacrylate - polyalcohol copolymer
ABSTRACT Context: Polyacrylate-polyalcohol copolymer is a synthetic product, non-biodegradable, with low rate of therapeutic failure and lower incidence of reactions at the site of injection, when compared to biodegradable agents. We report an unprecedent, exuberant and persistent inflammatory reaction following injection of that substance. Patient: a 17 years-old patient with vesico-ureteral reflux and complete pyelocaliceal right duplication was submitted to treatment with polyacrylate-polyalcohol copolymer (STING technique). In the seventh day of post-operatory, she presented intense dysuria and hypogastric pain, without laboratory exams alterations; a symptomatic treatment was started. After two months, the symptoms persisted and an ultrasound detected thickening of bladder wall close to the uretero-vesical junction. After that exam, a cystostopic biopsy showed epithelial hyperplasia with increased edema of lamina propria, suggesting an adverse reaction to the polymer. After four months, there was complete remission, but the reflux persisted with the same grade. Hypothesis: This is an unprecedent reaction following injection of this copolymer. The presence of characteristics such as absence of infection, temporal relation between treatment and beginning of symptoms, and detection of epithelial hyperplasia at the local of injection reinforce the hypothesis of association of the substance and adverse reaction. In that patient, important complains motivated early investigation of urinary tract, that confirmed those aspects. Maybe if that reaction had occurred in patients with lower capacity of expression (such as in infants) it would be unnoticed.